Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 239, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Dec 28, 2016, 4:39 PM CST for Cheatham County, Dickson County, Humphreys County, Tennessee. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2016, 4:39 PM CST (22:39 UTC)
- Expired
- Dec 28, 2016, 5:00 PM CST
- In force
- 21 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheatham County, TN, Dickson County, TN, Humphreys County, TN
The radar
The Ft Campbell radar (KHPX), 62 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 5:00 PM CST | HAIL 0.88 | 6 Nw Dickson, TN | COCORAHS STATION DICKSON 5.8 NW REPORTED HAIL UP TO NICKEL SIZE FELL FOR 6 MINUTES AND COVERED THE GROUND |
| Dec 28, 5:00 PM CST | HAIL 0.88 | Charlotte, TN | MADE A BUNCH OF COLD CALLS TO THE AREA AND FOUND A NICKEL HAIL REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956
WUUS54 KOHX 282239
SVROHX
TNC021-043-085-282300-
/O.NEW.KOHX.SV.W.0239.161228T2239Z-161228T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
439 PM CST WED DEC 28 2016
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Dickson County in Middle Tennessee...
Southwestern Cheatham County in Middle Tennessee...
East central Humphreys County in Middle Tennessee...
* Until 500 PM CST
* At 438 PM CST, a severe thunderstorm was located near McEwen, or
10 miles east of Waverly, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. This
thunderstorm has had a history of producing large hail
of between one to two inches.
* Locations impacted include...
Dickson, White Bluff, McEwen, Burns, Charlotte and Vanleer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3632 8734 3632 8729 3634 8728 3613 8708
3602 8744 3597 8765 3606 8773
TIME...MOT...LOC 2237Z 240DEG 49KT 3606 8761
HAIL...<.75IN
WIND...60MPH
$$
311 follow-up statement
782
WWUS54 KOHX 282246
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
446 PM CST WED DEC 28 2016
TNC021-085-282255-
/O.CAN.KOHX.SV.W.0239.000000T0000Z-161228T2300Z/
Cheatham TN-Humphreys TN-
446 PM CST WED DEC 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEATHAM AND EAST
CENTRAL HUMPHREYS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.
LAT...LON 3623 8717 3623 8718 3621 8719 3620 8717
3619 8717 3619 8716 3618 8715 3600 8751
3616 8756 3620 8752 3632 8734 3632 8731
3631 8730 3632 8729 3632 8726
TIME...MOT...LOC 2245Z 230DEG 52KT 3612 8749
$$
TNC043-282300-
/O.CON.KOHX.SV.W.0239.000000T0000Z-161228T2300Z/
Dickson TN-
446 PM CST WED DEC 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR CENTRAL DICKSON COUNTY...
At 446 PM CST, a severe thunderstorm was located 7 miles northwest
of Dickson, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees. This thunderstorm has had a
history of producing large hail between one to two inches.
Locations impacted include...
Dickson, Charlotte and Vanleer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3623 8717 3623 8718 3621 8719 3620 8717
3619 8717 3619 8716 3618 8715 3600 8751
3616 8756 3620 8752 3632 8734 3632 8731
3631 8730 3632 8729 3632 8726
TIME...MOT...LOC 2245Z 230DEG 52KT 3612 8749
HAIL...1.00IN
WIND...60MPH
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:37 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 28, 2:37 PM CST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Nashville TN 237 PM CST Wed Dec 28 2016 .DISCUSSION... Sunny skies this morning are giving way to mostly cloudy skies as cloud cover streams in from the approaching trough and cold front. Convection is beginning to develop along the MS River Valley currently, and will continue to spread east ahead of the cold front this evening and overnight. Models have the showers and thunderstorms becoming more widespread as the evening progresses as well. In regards to strong to severe storm risks, some instability does move in to the mid state this evening and during the early overnight hours, however it is on the weak side attm. There is still plenty of shear aloft, and even though convection will be on the elevated side, some strong wind gusts and even some small hail can not be ruled out. The best shot at stronger storms should they develop looks to be around and south of I-40 and west of I-24 this evening. Showers and storms look to move through the area pretty fast overnight, and models are quick to clear out the area after fropa Thursday morning. 850mb winds will increase slightly after fropa as well, and the surface pressure gradient will remain strong. Northwest winds will be around 10 to 20 mph with gusts around 25 mph at times for some locations during Thursday morning, especially higher elevations. Thursday afternoon looks to see the strongest winds, where most areas are likely to see sustained northwest winds around 15 to 25 mph, and gusts to around 30 mph. Again, higher elevations may see winds slightly stronger per model guidance. Winds should calm down a bit overnight into Friday morning, but likely wont get below 10 mph until later on Friday. Continued CAA behind the front will cool off temps aloft quite a bit, and models are hinting at possible precip chances on the backside of the trough very early Friday morning. Put in mention of flurries for now along the northern Plateau as not all models are on board just yet. The next chance for precip will move in on Saturday ahead of another Midwest trough and cold front. Timing is just slightly off between models, however models agree that shortwave activity out in the southern and central Plains will prevent any cold air from moving over the mid state early in the week. Continued WAA will warm up temps above seasonal normals Sunday through Tuesday, with highs in the 60s on Monday. Unfortunately, the best shot at precip looks to be Saturday evening during the holiday festivities for the new year. Southwest flow aloft will continue into the mid part of next week, and with models slightly off with shortwave timing, chances for precip will continue through late Tuesday. Southwest flow will eventually come to an end as the very large closed upper low slides to the northeast along the US/CAN border. Models agree on the cold air coming in, but disagree on precip, so for now left out mention for the end of the long term next Wednesday. If precip were to occur with the cold 850mb temps, snow would be the likely precip type, so it appears our reign of above average temps will come to an end by late next week. && .AVIATION... 18Z TAF DISCUSSION. VFR conditions this afternoon will deteriorate to MVFR/IFR/LIFR cigs/vis this evening as showers and a few thunderstorms spread across airports along a quick moving cold front. Improvement back to VFR/MVFR expected by late in the TAF period. Southeast winds this morning will increase and become southerly this afternoon, then westerly/northwesterly after fropa this evening/tonight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 39 49 31 45 33 / 80 0 0 0 0 Clarksville 36 47 30 44 33 / 70 0 0 0 0 Crossville 41 43 28 37 28 / 80 10 10 0 0 Columbia 41 49 30 45 32 / 80 0 0 0 0 Lawrenceburg 42 49 30 45 31 / 90 0 0 0 0 Waverly 37 47 30 44 34 / 70 0 0 0 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........Shamburger
Hazardous weather outlook, Dec 28, 10:51 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1051 AM CST WED DEC 28 2016 TNZ005>011-023>034-056>066-075-077>080-093>095-291700- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 1051 AM CST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS (LEVEL 1 OUT OF 5) ACROSS FAR SOUTHWEST MIDDLE TENNESSEE THIS EVENING INTO TONIGHT...GENERALLY SOUTH OF A LINE FROM LINDEN TO PULASKI. A FEW STORMS WITH GUSTY WINDS OR HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SHAMBURGER
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 4:09 PM CST | Severe Thunderstorm Warning | OHX | Humphreys | 36 min |
| Dec 28, 4:54 PM CST | Special Weather Statement | OHX | Wayne | 36 min |
| Dec 28, 5:00 PM CST | Special Weather Statement | OHX | Humphreys | 30 min |
| Dec 28, 5:02 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Robertson | 28 min |
| Dec 28, 5:04 PM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 26 min |
| Dec 28, 5:08 PM CST | Special Weather Statement | OHX | Montgomery, Robertson | 22 min |
| Dec 28, 5:14 PM CST | Special Weather Statement | OHX | Dickson | 46 min |
| Dec 28, 5:28 PM CST | Special Weather Statement | OHX | Sumner | 32 min |
| Dec 28, 5:30 PM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 30 min |
| Dec 28, 5:34 PM CST | Special Weather Statement | OHX | Robertson | 26 min |
| Dec 28, 5:46 PM CST | Special Weather Statement | OHX | Sumner | 29 min |
| Dec 28, 5:56 PM CST | Special Weather Statement | OHX | Giles | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.